Jump to content



Photo

Brain Sinking, Brain Zaps Described


  • Please log in to reply
5 replies to this topic

#1 Imdone

Imdone

    Good Friend

  • Members
  • PipPipPipPip
  • 150 posts

Posted 12 August 2011 - 09:24 PM

Googled "brain zaps" because I don't think I have experienced them and found this:

http://theblondephar...s-brain-shocks/

"Brain shivers… brain zaps… brain shocks…

I do not know if many in the medical community are aware of this term that is thrown out there for such offenders as venlafaxine (Effexor), duloxetine (Cymbalta), paroxetine (Paxil), fluoxetine (Prozac), sertraline (Zoloft), fluvoxamine (Luvox), citalopram (Celexa), and escitalopram (Lexapro), but it is a very real phenomenon. Unfortunately, though many in the medical community have not had to rely on any of these meds in their own personal lives, I had a 2-3 year stint with venlafaxine from 2002-03. Basically, I presented with the inability to sleep due to anxiety of some personal issues (which we all have from time to time), and did not want a controlled substance. I tried paroxetine first and absolutely despised the drug. I quit cold turkey. Very smart for a pharmacist, right? (You can’t just stop cold turkey and expect to not endure some uncomfortable sensory disturbances.)

I found venlafaxine, at 75 mg extended release, to be a very good drug for its purpose of 9 to 12 months. However, what I didn’t expect was that weaning from the drug would be so uncomfortable. 75 mg in itself is not even a moderate dose, falling more into the lower dose category. I’ve seen higher doses much more than the lower doses.

To explain what I felt, I will do my best to try to break down into words the feelings. Initially, there was a sinking feeling in my brain. If you’ve ever been to the Grand Canyon or a very tall building and looked down, there is a falling feeling that your brain sometimes throws at you though you are not falling at all. That feeling would happen for very short bursts, 2-3 seconds, enough to disrupt my thoughts, my work, and my being. I would just think, “What was that?” If I tapered over the recommended taper schedule (usually a week at a time step down, but keep in mind there’s only one strength lower than the 75 mg XR – the 37.5 mg XR. Then where do I go? Literally it didn’t matter. The big divide between the 75 mg and the 37.5 mg was enough to cause the “shivers” in my brain – a disorientation, falling, weird, and uncomfortable feeling.

“Brain zaps” are said to defy description for whomever has not experienced them, but the most common themes are of a sudden “jolt,” likened to an electric shock, apparently occurring or originating within the brain itself, with associated disorientation for a few seconds. The phenomenon is most often reported as a brief, wave-like electrical pulse that quickly travels across the surface of (or through) the brain. Some people experience these “waves” through the rest of their body, but the sensation dissipates quickly. They are sometimes accompanied by brief tinnitus and vertigo like feelings. Immediately following this shock is a light-headedness that may last for up to ten seconds. The sensation has also be described by many as a flashbulb going off inside the head or brain. Moving one’s eyes from side to side quickly while open has also been known to trigger these zaps and sometimes causing them to come in rapid succession. It is thought to be a form of neuro-epileptiform activity.

As withdrawal time increases, the frequency of the shocks decreases. At their peak, brain zaps have been associated with severe headaches. They may last for a period of several weeks after the last dose and usually resolve completely within a month or two. However, anecdotal reports of “zaps” during a protracted withdrawal are known to last a year or longer.

My remedy was to open the capsule and to count the tiny beads and literally make capsules with less and less tapering over a 6 week period rather than the usual 2 – 3 weeks at this dose. It did eliminate the feeling, but it definitely helped. One could go as far as asking the physician for a 37.5 mg immediate release tablet and maybe breaking it up into pieces and tapering at the very end that way. Any way you dice it, venlafaxine was a pain and taught me right away a bigger lesson in remembering the side effects than any package insert ever could."


I have definitely experienced the "brain sinking" when I lie my head down at night...it feels like me and my head are sinking into the Grand Canyon, but still no brain zaps.

#2 twerp

twerp

    Newbie

  • Members
  • Pip
  • 5 posts

Posted 14 August 2011 - 11:03 PM

That is the best description of a brain zap I have found..."a flashbulb.." that describes it to a tee. I have been very blessed not to experience the horrible brain zaps like I experienced with Paxil wd. Mine are more of a low voltage brain buzz which I experience when moving my eyes side to side. I am also having visual distortion and My thought process is very slow...slower than usual.

I also counted beads...weaned 2 mg a day. Tomorrow is my first day psy-med free. Sounds awfully good eventhough I am a bit fearful about the next day or so.

Keep up the good fight!

#3 Raphi

Raphi

    Newbie

  • Members
  • Pip
  • 5 posts
  • Locationpacific nw
  • why_joining:
    We should not be a nation of de facto chemicalized cattle Pharmed out to the very profitable benefit of huge private interests.
    The influence of powerful lobbyists on Congress has made illness and its (expensive) treatments the focus. Not actual health. What is so wrong with our economic and political systems that close to half the population is on antidressants or anti-anxiety meds?
    The withdrawl symptoms form Cymbalta alone are enough to condemn loose (or unenforced) regulations, questionable clinical trials conducted overseas with little oversight, and the horrid practice of gnerating demand via ads on TV.

Posted 03 October 2011 - 02:46 PM

That is the best description of a brain zap I have found..."a flashbulb.." that describes it to a tee. I have been very blessed not to experience the horrible brain zaps like I experienced with Paxil wd. Mine are more of a low voltage brain buzz which I experience when moving my eyes side to side. I am also having visual distortion and My thought process is very slow...slower than usual.

I also counted beads...weaned 2 mg a day. Tomorrow is my first day psy-med free. Sounds awfully good eventhough I am a bit fearful about the next day or so.

Keep up the good fight!



After reading this, my initial optimism regarding getting off Cymbalta seems a bit hasty. I, too, am having that "buzz;" akin to ringing in the ears, but a different pitch. And it's accompanied by a floaty, dizzy feeling. As someone elsewhere on this forum said, it's like vertigo. Intensified by moving my eyes side to side.

I was only on 20 mg once a day since last Feb. But the alleged fibromyalgia symptoms were exacerbated by my physically demanding job. Which I had to quit. Of course that's a great strategy during a severe economic recession... Found another job; less physically demanding but also less than half the income.

I lost my healthcare coverage. So applied for the low income supply form Lilly. I was approved-- the prescription (2 months worth) went to the clinic pharmacy insted of directly to my MD. That pharmacy essentially held the meds hostage, wanting me to pay for processing, etc. I paid for the charge-- and they kept the other 30 pills for which I was suipposed to pay again. I was furious but had no choice for the 1st set.

I decided I was not going to pay extortion again. So did my homework, discovering 5-HTP. I tapered by means of 3 days Cymbalta, 1 day 5-HTP. Then 2/1, then 1/1, then none over the following two weeks. The 5-HTP seems to work just fine-- not perfectly, but well enough. However, three days ago, I started to feel the symptoms described above. I wasn't sure what they were: some flu-like illness, a reaction to 5-HTP, or the signs of something bad.

Seems I now know what is going on. But think about this-- if a relatively small dose over just a few months can produce these sysmptoms, even while the natural SSRI of 5-HTP is ameliorating some of the effects (or should be,) then what damage is beeing done to people taking high doses for years? Oh but of course Big Pharma cares...

#4 FiveNotions

FiveNotions

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 3,686 posts
  • LocationUS, East Coast
  • why_joining:
    I want my life back!

Posted 03 February 2014 - 02:05 PM

A med journal article on zaps that I found posted in a thread on the surviving antidepressants.org site ....

http://survivinganti...rawal-syndrome/

#5 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 10,807 posts
  • LocationMissouri

Posted 03 February 2014 - 03:41 PM

Thanks Fivenotion, Good reading!! Obviously weaning slowly is nothing new it is too bad the drs don't know about it. lol


#6 FiveNotions

FiveNotions

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 3,686 posts
  • LocationUS, East Coast
  • why_joining:
    I want my life back!

Posted 03 February 2014 - 03:57 PM

Thanks Fivenotion, Good reading!! Obviously weaning slowly is nothing new it is too bad the drs don't know about it. lol


Yep, I'm thinking I need to print out a few of the most pertinent articles, including this "old" one and take them to both my witch doc and my GP.... Also send them to my previous docs .... Too late to save me the suffering, but perhaps it could make a difference for someone else ....



0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users